Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Spokane, WA

August 2, 2014

NWS Spokane, WA issued this red flag warning at Aug 2, 2014, 9:59 AM PDT. It took effect at Aug 2, 2014, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2014, 9:59 AM PDT (16:59 UTC)
In effect from
Aug 2, 2014, 11:00 AM PDT
Expired
Aug 2, 2014, 11:00 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS86 KOTX 021659
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
959 AM PDT SAT AUG 2 2014

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LIKELY...

.A MOIST AND UNSTABLE AIR MASS WILL PROMOTE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE CASCADES TODAY. THESE STORMS
WILL PRODUCE ABUNDANT LIGHTNING ALONG THEIR TRACKS WHICH MAY LEAD
TO NEW FIRE STARTS.

WAZ677-682-684-685-030100-
/O.NEW.KOTX.FW.W.0010.140802T1800Z-140803T0600Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
959 AM PDT SAT AUG 2 2014

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 682...685 AND THE
WESTERN PORTIONS OF ZONES 677 AND 684...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT UNTIL 11 PM PDT
THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677)...FIRE WEATHER ZONE 682 EAST 
  WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)...FIRE WEATHER 
  ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684) 
  AND FIRE WEATHER ZONE 685 EAST WASHINGTON NORTH CASCADES (ZONE 
  685).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS MOVING FROM SOUTH TO
  NORTH THIS AFTERNOON AND EVENING WILL PRODUCE ABUNDANT
  LIGHTNING. HAIL AND LOCALLY HEAVY RAIN IS ALSO POSSIBLE. 

* OUTFLOW WINDS: LOCAL GUSTS OF 30 TO 40 MPH MAY PRECEDE THESE
  STORMS AND RADIATE OUTWARD FROM NEARBY STORMS.

* IMPACTS: NEW FIRE STARTS FROM LIGHTNING AS WELL AS EXISTING FIRE
  GROWTH FROM ERRATIC AND GUSTY THUNDER OUTFLOW WINDS. HEAVY
  DOWNPOURS ON RECENT BURN SCARS MAY ALSO TRIGGER FLASH FLOODS AND
  DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
3 follow-up statements
123 
WWUS86 KOTX 022238
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT SAT AUG 2 2014

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LIKELY...

.A MOIST AND UNSTABLE AIR MASS WILL PROMOTE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE CASCADES TODAY. THESE STORMS
WILL PRODUCE ABUNDANT LIGHTNING ALONG THEIR TRACKS WHICH MAY LEAD
TO NEW FIRE STARTS.

WAZ677-682-684-685-030600-
/O.CON.KOTX.FW.W.0010.000000T0000Z-140803T0600Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
338 PM PDT SAT AUG 2 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 682...
685 AND THE WESTERN PORTIONS OF ZONES 677 AND 684...

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677)...FIRE WEATHER ZONE 682 EAST 
  WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)...FIRE WEATHER 
  ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684) 
  AND FIRE WEATHER ZONE 685 EAST WASHINGTON NORTH CASCADES (ZONE 
  685).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS MOVING FROM SOUTH TO 
  NORTH THIS AFTERNOON AND EVENING WILL PRODUCE ABUNDANT 
  LIGHTNING. HAIL AND LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

* OUTFLOW WINDS: LOCAL GUSTS OF 30 TO 40 MPH MAY PRECEDE THESE 
  STORMS AND RADIATE OUTWARD FROM NEARBY STORMS.

* IMPACTS: NEW FIRE STARTS FROM LIGHTNING AS WELL AS EXISTING 
  FIRE GROWTH FROM ERRATIC AND GUSTY THUNDER OUTFLOW WINDS. 
  HEAVY DOWNPOURS ON RECENT BURN SCARS MAY ALSO TRIGGER FLASH 
  FLOODS AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
799 
WWUS86 KOTX 022258
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
358 PM PDT SAT AUG 2 2014

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LIKELY...

.A MOIST AND UNSTABLE AIR MASS WILL PROMOTE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS OVER THE REGION THIS EVENING. THESE
STORMS WILL PRODUCE ABUNDANT LIGHTNING ALONG THEIR TRACKS WHICH
MAY LEAD TO NEW FIRE STARTS.

WAZ673-686-687-030600-
/O.EXA.KOTX.FW.W.0010.000000T0000Z-140803T0600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
358 PM PDT SAT AUG 2 2014

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
THUNDERSTORMS FOR FIRE WEATHER ZONES 673...686 AND 687...FOR
ABUNDANT LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT UNTIL 11 PM PDT
THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 686 EAST 
  WASHINGTON NORTHEAST (ZONE 686) AND FIRE WEATHER ZONE 687 EAST 
  WASHINGTON OKANOGAN HIGHLANDS (ZONE 687).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS THIS AFTERNOON AND
  EVENING WILL PRODUCE ABUNDANT LIGHTNING. HAIL AND LOCALLY HEAVY
  RAIN IS ALSO POSSIBLE.

* OUTFLOW WINDS: LOCAL GUSTS OF 30 TO 40 MPH MAY PRECEDE THESE 
  STORMS AND RADIATE OUTWARD FROM NEARBY STORMS.

* IMPACTS: NEW FIRE STARTS FROM LIGHTNING AS WELL AS EXISTING FIRE
  GROWTH FROM ERRATIC AND GUSTY THUNDER OUTFLOW WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

WAZ677-682-684-685-030600-
/O.CON.KOTX.FW.W.0010.000000T0000Z-140803T0600Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
358 PM PDT SAT AUG 2 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 677...682...684
AND 685...

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677)...FIRE WEATHER ZONE 682 EAST 
  WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)...FIRE WEATHER 
  ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684) 
  AND FIRE WEATHER ZONE 685 EAST WASHINGTON NORTH CASCADES (ZONE 
  685).

* THUNDERSTORMS: SCATTERED THUNDERSTORMS MOVING FROM SOUTH TO 
  NORTH THIS AFTERNOON AND EVENING WILL PRODUCE ABUNDANT 
  LIGHTNING. HAIL AND LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

* OUTFLOW WINDS: LOCAL GUSTS OF 30 TO 40 MPH MAY PRECEDE THESE 
  STORMS AND RADIATE OUTWARD FROM NEARBY STORMS.

* IMPACTS: NEW FIRE STARTS FROM LIGHTNING AS WELL AS EXISTING 
  FIRE GROWTH FROM ERRATIC AND GUSTY THUNDER OUTFLOW WINDS. 
  HEAVY DOWNPOURS ON RECENT BURN SCARS MAY ALSO TRIGGER FLASH 
  FLOODS AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
677 
WWUS86 KOTX 030548
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1048 PM PDT SAT AUG 2 2014

WAZ677-682-684-685-030700-
/O.EXP.KOTX.FW.W.0010.000000T0000Z-140803T0600Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
1048 PM PDT SAT AUG 2 2014

..RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH ABUNDANT
LIGHTNING WILL EXPIRE AT 11 PM FOR FIRE WEATHER ZONES
677...682...684...685...

THE NATIONAL WEATHER SERVICE IN SPOKANE WILL ALLOW THE RED FLAG
WARNING TO EXPIRE. ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER
OVERNIGHT...WITH LITTLE ADDITIONAL THREAT OF ABUNDANT LIGHTNING.

$$

WAZ673-686-687-030700-
/O.EXP.KOTX.FW.W.0010.000000T0000Z-140803T0600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
1048 PM PDT SAT AUG 2 2014

..RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH ABUNDANT
LIGHTNING WILL EXPIRE AT 11 PM FOR FIRE WEATHER ZONES
673...686...687...

THE NATIONAL WEATHER SERVICE IN SPOKANE WILL ALLOW THE RED FLAG
WARNING TO EXPIRE. SCATTERED SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT THE THREAT FOR
ABUNDANT LIGHTNING WILL DECREASE OVERNIGHT.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 2, 4:20 AM PDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 4:20 AM PDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
420 AM PDT SAT AUG 2 2014

.SYNOPSIS...
Very warm conditions will continue, with isolated to scattered
showers and thunderstorms through Sunday. The storms may result in
some localized heavy downpours and gusty winds. No significant
relief from the hot weather is forecast through the next seven
days.

&&

.DISCUSSION...
Today through Sunday...the threat of showers and thunderstorms
will continue through the weekend but coverage will be focused on
the rising terrain surrounding the Columbia Basin. A couple of
modest shortwave impulses will roll through the ridge over the
next 36 hours. Daytime instability will allow for increased
thunderstorm coverage with less of a threat during the overnight
hours. Inverted-V soundings indicate the possibility of
thunderstorms starting out dry with gusty outflow winds resulting.
The greater threat will be this afternoon when a better moisture
tap will be available. By Sunday the focus will be on the eastern
zones with less of a threat for the east slopes of the Cascades.
The ridge will remain essentially intact with temperatures
remaining on the above normal trend through the weekend. /Kelch

Sunday Night through Friday...The blocking pattern remains
across North America, with a deep low pressure system in the gulf
of Alaska and another cool for the season upper level low across
the Great Lakes. In between a strong ridge of high pressure has
been very slowly trying to shift east. This has put the Pacific
Northwest in a moist southwest flow the past several days.

By Sunday night and into Monday a weak ridge/split flow will
be across the Pacific Northwest. The deep sub-tropical moisture
will get turned off. However there will still be a couple of weak
impulses moving through the westerly flow and that will keep a
chance of thunderstorms in the forecast across the northern
mountains Sunday night. Then a few showers and possibly a few
stray lightning strikes on Monday across the Idaho Panhandle
mountains due to orographic lift and lingering mid level moisture.
Temperatures will rebound several degrees over Sunday and bounce
right back up into the mid to upper 90s.

Tuesday through the remainder of the week...The flow will be
mainly zonal (west-east) with a few weak waves tracking along the
Canadian border. There is not much in the way of moisture with any
of these waves and the forecast was kept dry for the time being.
By Friday a little deeper wave is showing up in the models, but
the timing is off by about 12 hours or more on the operational
models and will stay with a dry forecast. Each of the the
aforementioned waves will result in increased winds through the
Cascade gaps at times and this will have to be monitored for fire
weather concerns. Relative humidity will make a bit of a rebound
through the week from this past week, but will remain on the dry
side. /Tobin

&&

.AVIATION...
12Z TAFS: VFR conditions expected for all TAF sites. Isolated to
scattered TSRA will be possible across most of the Inland
Northwest Sat starting btwn 19-21Z. The thunder threat should
begin to subside btwn 02-04Z Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        96  69  95  65  96  67 /  20  30  10  10  10  10
Coeur d'Alene  94  62  94  61  94  62 /  30  30  20  10  10  10
Pullman        95  59  94  58  94  58 /  20  30  10  10  10  10
Lewiston      101  72 101  71  99  70 /  20  30  10  10  10  10
Colville       97  58  96  58  98  59 /  30  40  20  30  10  10
Sandpoint      90  55  89  54  91  54 /  30  30  20  20  10  20
Kellogg        90  61  89  61  91  62 /  30  30  30  20  10  10
Moses Lake    100  66 100  65  99  66 /  20  20  10  10  10  10
Wenatchee      99  72  99  72 100  73 /  20  20  10  10  10  10
Omak          100  68  99  66 100  68 /  30  30  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 2, 4:44 AM PDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:02 PM PDTSpecial Weather StatementOTXFerry28 min
Aug 2, 2:07 PM PDTSpecial Weather StatementOTXOkanogan38 min
Aug 2, 2:24 PM PDTSpecial Weather StatementOTXFerry36 min
Aug 2, 2:31 PM PDTSpecial Weather StatementOTXOkanogan59 min
Aug 2, 3:04 PM PDTSevere Thunderstorm WarningOTXDouglas29 min
Aug 2, 3:14 PM PDTSpecial Weather StatementOTXFerry61 min
Aug 2, 3:20 PM PDTSpecial Weather StatementOTXDouglas40 min
Aug 2, 3:59 PM PDTSpecial Weather StatementOTXPend Oreille61 min
Aug 2, 4:04 PM PDTSpecial Weather StatementOTX26 min
Aug 2, 4:05 PM PDTSpecial Weather StatementOTXStevens55 min
Aug 2, 4:38 PM PDTFlash Flood WarningOTXFerry3 hr
Aug 2, 4:54 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Okanogan, Stevens51 min

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.